Investigation of Toxic Effects of Mushroom Poisoning on the Cardiovascular System

    loading  Checking for direct PDF access through Ovid

Abstract

Mushroom poisoning (MP) is a public health problem in many countries. It is well known that consumption of wild mushrooms may cause serious toxicity on renal, hepatic and brain functions. In the literature, however, studies investigating cardiotoxic effects of MP are rare. In this study, we evaluated laboratory and ECG findings of patients and sought for possible toxic effects of MP on the cardiovascular system. During a 2-year period, 175 patients with MP were included in the study. The majority of the poisonings occurred in early summertime. The most common complaint was found to be nausea and vomiting followed by mental status alterations. Methods of treatment were mainly based on gastric lavage, activated charcoal and supportive therapy. The most common ECG abnormalities in the patients with MP were sinus tachycardia, sinus arrhythmia, ST/T inversion, 1st degree AV block and QT prolongation, respectively. Cardiac markers of the patients were found to be normal. Then, patients were divided into two subgroups according to symptom onset after consumption (less than 6 hr and more than 6 hr). When the two groups were compared, prevalence of tachycardia was significantly higher in Group II. Additionally, the interval between mushroom consumption and onset of symptoms was strongly correlated with blood pressure (BP). As this interval prolonged, BP of the patients tended to increase. In conclusion, according to our results, although mechanisms need to be clarified, MP causes hypertension and ECG alterations, particularly tachycardia in patients with late-onset symptoms.

Related Topics

    loading  Loading Related Articles